Kansas, 2003

Flash Flooding and Hail in Kansas, September 10 to 11, 2003

September 10 to 11, 2003 · NWS DDC · 25 events in 12 counties and zones

16 hail, 6 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 10, 1:37 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 10, 1:37 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT WED SEP 10 2003

DAYS 1-2...
THIS WILL BE BRIEF. THE SIGNIFICANT CONCERN IS THE EVOLUTION OF
CONVECTION OVERNIGHT.

THE DIAGNOSTICS INDICATE THE CYCLONE DIGGING IN OVER NORTHWEST
COLORADO WITH A SERIES OF WAVES SHOWING IN THE THERMAL ANALYSIS
FIELDS AND WATER VAPOR IMAGERY ROTATING AROUND THE UPPER LOW. THE
INITIAL SYSTEM OVER THE PLAINS LAST NIGHT HAD LIFTED OUT INTO THE
MISSOURI VALLEY ALLOWING SUNSHINE OVER THE HIGH PLAINS. A LOW LEVEL
JET BLASTING NORTH ACROSS KANSAS INTO NEBRASKA HAD TRANSPORTED +17
H8 DEWPOINTS THROUGH THE REGION AND CURRENT SURFACE ANALYSIS ACROSS
THE FORECAST AREA SHOWS 65 TO 70 DEGREE SURFACE DEWPOINTS AS WELL.
CRANKED INTO THE MORNING SOUNDING FOR DDC ALL OF THIS YIELDS A
THERMODYNAMIC PROFILE WITH NEARLY 3000 J/KG OF MLCAPE AND RAPIDLY
BECOMING UNCAPPED.

ADDITIONALLY, PROFILERS SHOW AN INCREASING SHEAR VECTOR WITH THE
APPROACH OF AN UPPER LEVEL SPEED MAX ACROSS COLORADO AND NEW MEXICO.
NO DOUBT THE MAIN THREAT AREA FOR TORNADOES WILL BE FARTHER
NORTHEAST WHERE THE GREATEST TURNING IN THE SUBCLOUD LAYER HODOGRAPH
IS DEVELOPING, BUT WITH 45 KTS OF SHEAR OVER US AND SUBSTANTIAL CAPE
WE WILL SEE SOME DISCRETE ROTATING STORMS AT LEAST EARLY ON AS THE
FRONT SURGES THROUGH THE AREA THIS EVENING AND OVERNIGHT. I DO
ANTICIPATE THAT THE STORMS WILL BECOME MORE LINEAR LATER TONIGHT AND
ORGANIZE ALONG THE FRONT/OUTFLOW BOUNDARY. AT THAT TIME, THE
EXTREMELY HIGH AVAILABLE MOISTURE FOR THE REGION WILL COME INTO PLAY
AND WILL HAVE TO GO WITH A FLOOD WATCH FOR FLASH FLOODING (OR
WHATEVER WE ARE CALLING IT THESE DAYS). WILL INCLUDE MENTION OF
POSSIBLE SEVERE STORMS TONIGHT AS WELL AS HEAVY RAINS. THOUGH MAIN
THREAT IS MOST CERTAINLY WIND, HAIL AND RAIN, DO NOT BELIEVE WE CAN
RULE OUT POSSIBLE SUB CLOUD OUTFLOW SPONSORED SPIN UPS, ESPECIALLY
ALONG ANY BOWS OR LINES THAT MAY DEVELOP. PER SPC COORDINATION A
WATCH WILL BE IMMEDIATELY FORTHCOMING.

THE MODELS APPEAR TO STILL BE PLAYING CATCH UP WITH THIS SITUATION.
THE ETA APPEARS ALMOST USELESS BEYOND 30 HOURS AS IT WANDERS OFF
INTO CONVECTIVE OBLIVION. HAVE SO FAR PREFERRED (AND WILL CONTINUE
TO PREFER) THE GFS SYNOPTIC SCALE SOLUTIONS. WILL THUS LOOK FOR THE
BOUNDARY TO FIRE CONVECTION IN COLORADO AND THEN ZOOM SOUTHEAST
THROUGH THE FORECAST AREA. THIS MAY BE AS MUCH AS 6 HOURS FASTER
THAN THE ETA AND MESOETA DEPICT, BUT CERTAINLY 3 HOURS FASTER. WILL
CLEAR OUT THE WEATHER BEHIND THE FRONT. SOME STRATUS IS POSSIBLE IN
THE WAKE OF THIS SYSTEM BUT DO NOT HAVE A FEEL FOR THAT YET AS I DO
NOT EVEN KNOW HOW MUCH RAIN WILL FALL AND WHERE. HAVE KEPT
TEMPERATURES DOWN FOR TOMORROW AS A RESULT OF THE RAIN COOLED AIR
BUT WILL BE PREPARED TO BE TOO COLD IF THE INSOLATION OVERCOMES THE
BOUNDARY LAYER MOISTURE WITHOUT PRODUCING CLOUD.

CLEAR AND COOL THURSDAY NIGHT AND SUNNY AND WARMER FOR FRIDAY BEFORE
THE NEXT COLD FRONT BLASTS THROUGH.

DAYS 3-7...
NO MAJOR CHANGES ARE PLANNED FOR THE EXTENDED. THERE IS MUCH
UNCERTAINTY WITH HOW MUCH THE UPPER TROUGH WILL DIG OVER THE
SOUTHERN PLAINS BY 72 HRS. THE ETA AND CANADIAN CLOSE THE SYSTEM OFF
OVER WESTERN OK WHILE THE ECMWF/AVN MODELS TAKE MOST OF THE ENERGY
OFF TO THE EAST AND ONLY LEAVE A WEAK SYSTEM OVER TX. A MORE
PROGRESSIVE SOLUTION WOULD RESULT IN FASTER FRONTAL MOVEMENT THROUGH
THE PLAINS BY SATURDAY MORNING. THE SPEED AND LATITUDE OF THE
UPSTREAM KICKER IS THE KEY TO THIS FORECAST PROBLEM. WE PREFER THE
MORE PROGRESSIVE MODEL SOLUTIONS GIVEN THE 170KT FIREHOSE JET ACROSS
THE EASTERN PACIFIC AND SINCE THE ETA IS NOT A HEMISPHERIC MODEL AND
HAS LESS DATA. AT THIS POINT IT IS PROBABLY WISE TO REMAIN
CONSERVATIVE WITH SATURDAYS HIGHS. YES IT COULD BE QUITE A BIT
COOLER, BUT IF THE FRONT IS 3 HOURS SLOWER WE COULD STILL REACH INTO
THE 70S. THE COLD AIR SHOULD DEFINITELY BE INTO KANSAS BY SUNDAY
WITH MUCH COOLER WEATHER. WE LOWERED HIGHS INTO THE 60S MOST PLACES.
A SLOW WARMING TREND SHOULD COMMENCE MONDAY WITH HIGHS BACK UP TO
SEASONAL AVERAGES BY TUE-WED.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 59 71 55 81 / 70 00 20 00
GCK 58 71 51 81 / 70 00 00 00
EHA 58 70 49 81 / 30 00 00 00
LBL 59 71 52 81 / 70 00 00 00
HYS 60 73 55 80 / 70 00 00 00
P28 65 73 60 81 / 70 70 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

JOHNSON/FINCH
Hazardous weather outlook, Sep 10, 2:03 PM CST, 1 hour 7 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-102300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONTINUED HEATING OF HIGH MOISTURE CONTENT AIR IN THE LOW LEVELS IS
COMBINING WITH INCREASING WIND CHANGES ALOFT TO LEAD TO A VOLATILE
AIRMASS OVER THE REGION. PRESENTLY IT LOOKS AS IF THE EARLY THREAT
WILL BE EAST OF A LINE FROM DIGHTON AND WAKEENEY TO LIBERAL. A
SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR THAT AREA VALID
UNTIL 800 PM CDT.

THE MAIN DANGER FROM STORMS IN THIS AREA WILL BE LARGE HAIL AND
DAMAGING WINDS. VERY HEAVY RAINS COULD CAUSE SOME WATER PROBLEMS.
ALTHOUGH UNLIKELY, AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AT THIS TIME, THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE REQUIRED SHORTLY AND LIKELY CONTINUE TO BE NEEDED
THROUGH THE EVENING. ONCE THE STORMS MOVE THROUGH FROM WEST TO EAST,
THE NEED FOR SPOTTERS WILL BE OVER.

JOHNSON

The radar

The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

16 hail, 6 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Ness

When
September 10, 3:10 PM CST
Where
Ness County, 4 mi NW of Ransom
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.933, -99.900

Hail, Hodgeman

When
September 10, 3:15 PM CST
Where
Hodgeman County, 13 mi NE of Jetmore
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.350, -100.067

Hail, Ellis

When
September 10, 3:25 PM CST
Where
Ellis County, 11 mi SW of Hays
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -99.567

Hail, Ness

When
September 10, 3:30 PM CST
Where
Ness County, 7 mi SW of Bazine
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -99.950

Hail, Ness

When
September 10, 3:45 PM CST
Where
Ness County, 2 mi W of Bazine
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -100.117

Hail, Trego

When
September 10, 3:51 PM CST
Where
Trego County, 4 mi N of Trego Center
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -100.017

Hail, Clark

When
September 10, 4:00 PM CST
Where
Clark County, 8 mi SW of Minneola
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.117, -99.350

Hail, Rush

When
September 10, 4:00 PM CST
Where
Rush County, 7 mi N of Mc Cracken
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.067, -99.417

Hail, Clark

When
September 10, 4:10 PM CST
Where
Clark County, 1 mi E of Minneola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.683, -99.567

Hail, Meade

When
September 10, 4:15 PM CST
Where
Meade County, 6 mi NE of Fowler
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.683, -99.567

Hail, Ford

When
September 10, 4:45 PM CST
Where
Ford County, 9 mi S of Dodge City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -99.350

Hail, Pawnee

When
September 10, 4:50 PM CST
Where
Pawnee County, 6 mi WNW of Garfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -99.667

Hail, Edwards

When
September 10, 4:53 PM CST
Where
Edwards County, 10 mi N of Kinsley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.550, -99.783

Hail, Rush

When
September 10, 5:00 PM CST
Where
Rush County, 7 mi N of Mc Cracken
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.750, -99.317

Thunderstorm Wind, Rush

When
September 10, 5:00 PM CST
Where
Rush County, 7 mi N of Mc Cracken
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Hail, Pawnee

When
September 10, 5:00 PM CST
Where
Pawnee County, 19 mi SW of Larned
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -100.850

Hail, Hodgeman

When
September 10, 5:05 PM CST
Where
Hodgeman County, 4 mi SE of Hanston
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -100.633

Thunderstorm Wind, Ness

When
September 10, 5:10 PM CST
Where
Ness County, 9 mi NE of Ness City
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ellis

When
September 10, 5:15 PM CST
Where
Ellis County, 8 mi S of Hays
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.700, -100.233

Two inch diameter tree limbs were blown down.

Flash Flood, Rush

When
September 10, 6:00 PM CST to September 11, 2:00 AM CST
Where
Rush County, 6 mi N of Mc Cracken
Reported by
GENERAL PUBLIC
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Water was reported over many roads.

Thunderstorm Wind, Haskell

When
September 10, 6:58 PM CST
Where
Haskell County, Sublette
Measured
53 kt (61 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.667, -99.983

Thunderstorm Wind, Gray

When
September 10, 7:17 PM CST
Where
Gray County, Copeland
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.217, -99.733

Three inch diameter tree limbs were blown down.

Flash Flood, Ellis

When
September 10, 8:00 PM CST to September 11, 3:00 AM CST
Where
Ellis County, Hays
Reported by
LAW ENFORCEMENT
Coordinates
38.750, -99.467

Numerous county roads were flooded.

Thunderstorm Wind, Gray

When
September 10, 8:40 PM CST
Where
Gray County, 4 mi N of Ensign
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.383, -99.767

Flash Flood, Ness

When
September 10, 8:55 PM CST to September 11, 2:00 AM CST
Where
Ness County, 15 mi NNE of Bazine
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -99.717

Many roads in the northeast corner of the county had two to three feet of water flowing over them.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337847, 5337848, 5337849, 5337850, 5337851, 5337852, 5337853, 5337854, 5337855, 5337856, 5337857, 5337858, 5337859, 5337860, 5337861, 5337862, 5337863, 5337864, 5337865, 5337928, 5336770, 5336771, 5336772, 5336773, 5336774.